Thank You!
Search OCA:
Get Local!

Find Local News, Events & Green Businesses on OCA's State Pages:

OCA News Sections

Organic Consumers Association

Drugs and Vaccines Are More Dangerous for Children

For Related Articles and More Information, Please Visit OCA's Health Issues Page and our Appetite For a Change Page.






A groundbreaking new drug safety study in Shanghai, China, provides some much needed information about the frequency of vaccine drug reactions among children.

Adverse drug reactions are a serious public health concern and one of the leading causes of morbidity and mortality worldwide.1 More than a half million children are treated every year for adverse drug reactions in US outpatient clinics and emergency rooms.2

The Shanghai study, based on reported pediatric adverse drug reactions (ADRs) for 2009, found that 42 percent were caused by vaccines, with reactions ranging from mild skin rashes to deadly reactions like anaphylaxis and death. Of all the drugs causing adverse reactions among children, vaccines are the most commonly reported.3, 4

This study is particularly significant because the vast majority of reports came from physicians, pharmacists, and other health care providers. Less than three percent of the reports were from consumers.

Another safety report5 about pediatric drug reactions was just published by the Institute for Safe Medication Practices (ISMP) and lists the top 15 drugs causing serious adverse reactions in children.

Psychiatric drugs and analgesics (especially ibuprofen) figure prominently in their top 15 list. The report also mentions psychological side effects such as aggression and suicidal ideation as frequent symptoms from 10 of the 15 most commonly reported drugs.

Drugs and Vaccines Are More Dangerous for the Very Young

Three major trends emerged in the Chinese drug reaction study:

Gender: Males (60 percent) were represented more than females (40 percent)     

Age: Young children were more susceptible to harm; 65 percent of the adverse drug reactions were reported for children age 5 and under, and about 40 percent involved children aged 2 months to 2 years. The highest proportion of serious reports was for newborns (0 to 1 month). The ISMP and other researchers have confirmed that the number of adverse drug reactions is highest in the first year of life-so parents of newborns, beware!6        


>>> Read the Full Article

For more information on this topic or related issues you can search the thousands of archived articles on the OCA website using keywords: